Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 182, NWS Morristown, TN

July 12, 2004Jefferson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 12, 2004, 2:33 PM EDT for Jefferson County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 2:33 PM EDT (18:33 UTC)
Expired
Jul 12, 2004, 3:15 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Jefferson County, TN

The radar

The Knoxville radar (KMRX), 18 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 121833
SVRMRX
TNC089-121915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN EAST TENNESSEE

* UNTIL 315 PM EDT

* AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF NEW MARKET...OR 11 MILES
  SOUTHWEST OF JEFFERSON CITY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW MARKET AROUND 250 PM EDT
  PIEDMONT AROUND 255 PM EDT
  7 MILES SOUTH OF JEFFERSON CITY AROUND 300 PM EDT
  DANDRIDGE AROUND 315 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3616 8373 3604 8367 3593 8349 3591 8333
      3611 8325

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:15 AM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 12, 10:15 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EDT MON JUL 12 2004

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER THE DEEP
SOUTH AND EXTENDING ACROSS MOST OF THE SOUTHEAST. RADARS REVEAL A
FEW ISOLATED SHOWERS CURRENTLY ACROSS THE FORECAST AREA...WITH A
COMPLEX OF TSTORMS NEAR LOUISVILLE MOVING SOUTHEAST TOWARDS
SOUTHWEST VA. THIS COMPLEX IS ASSOCIATED WITH A WEAK SHORT WAVE
WHICH IS EXPECTED TO MOVE ACROSS THE FORECAST AREA THIS AFTERNOON
AND EVENING. SOUNDINGS INDICATE THAT A MODERATELY UNSTABLE AIRMASS
WILL DEVELOP THIS AFTERNOON ALONG WITH HIGH PRECIPITABLE WATER
VALUES (AROUND 1.8 INCHES)...SO WILL PLAN TO MENTION A FEW ISOLATED
SEVERE TSTORMS POSSIBLE WITH DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL IN THE HAZARDOUS WEATHER OUTLOOK.

CURRENT FORECAST APPEARS TO BE ON TRACK OVERALL...BUT WILL UPDATE
THIS MORNING TO REMOVE MORNING WORDING AND TO MENTION AREAL COVERAGE
TERMS.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jul 12, 10:20 AM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 AM EDT MON JUL 12 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-131000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1020 AM EDT (920 AM CDT) MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A MOIST AND UNSTABLE AIRMASS CONTINUES ACROSS THE REGION TODAY...
WITH A FEW ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS
UP TO 60 MPH AND LOCALLY HEAVY RAINFALL AROUND TWO INCHES.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA WEDNESDAY IN
ADVANCE OF AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS
MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:31 PM EDTSevere Thunderstorm WarningMRXHamilton29 min
Jul 12, 5:04 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton41 min
Jul 12, 5:21 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Union39 min
Jul 12, 5:29 PM EDTSevere Thunderstorm WarningMRXKnox, Loudon, Roane31 min
Jul 12, 5:55 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe50 min
Jul 12, 6:44 PM EDTSevere Thunderstorm WarningMRXMonroe46 min
Jul 12, 7:26 PM EDTSevere Thunderstorm WarningMRXGreene49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.